Palliative Care Tips

December Tip:

Did you know...

A comprehensive pain assessment must include:

Location: include radiation
Intensity: worst, least, average, etc.
Quality: burning, aching, dull, stabbing, tingling, etc.
Pattern: onset and duration, constant or intermittent, etc.
Aggravating factors: posture, movement, activities, etc.
Relieving factors: position, rest, alternative therapies
Effect on quality of life: sleep, activities, etc.
Medication history: efficacy, adverse effects, etc.

 Consider:  What does that mean for your clients whose pain you are assessing? Has it been assessed completely to be able to manage it well? Please refer to the RNAO Best Practice Guidelines for Pain Assessment.

______________________________________________________________________________________________________

November Tip

Did you know….

 When applying a fentanyl patch (Duragesic) to your clients:

1. Apply as prescribed, do not apply more than one patch at a time or change more often than directed.

2. Avoid heat sources such as heating pads, electric blankets, saunas, heated waterbeds, hot baths, sunbathing.

3. Dispose of patches securely: a used patch can still contain a large amount of fentanyl and be dangerous to others.

4. The fentanyl patch is a slow release form of a quick acting medication, and should be changed only q72 hours.

5. Is not titrated to a stronger patch more rapidly than every 6 days.

(If pain is not managed use adequate BT doses or IR opioids as ordered until it is safe to titrate the patch)

6. When initiating the fentanyl patch for the first time remember to continue the present analgesia for 12 hours after applying the patch as this is the time required for the patch to become effective.

7. The fentanyl patch should be removed 12 hours prior to starting a pain pump or another opioid analgesic regardless of whether the new order is to be given orally or by injection.

8. Be alert for signs of overdose or toxicity: (e.g. slurred or drawling speech; emotionally labile, dysphoria; ataxia; nodding off during conversation or activity, persistent over sedation; intractable nausea and/or vomiting; delirium (hyperactive or hypoactive); myoclonus.  If detected, remove the patch and contact the physician immediately.

 Consider: Have you been applying this knowledge in your practice and are you aware of the rationale for all the above?

_____________________________________________________________________________________________________